Overdoses at an All Time High
It has become more common to hear about drug overdoses and drug-related deaths in the news. From 2020-2021 there was an increase of almost 15% in drug overdose deaths. Why suddenly is there such a spike in this occurring? The answer is simple, because of Fentanyl.
Fentanyl has become a well-known killer on the streets. The reason is that Fentanyl is 50-100 times more potent than heroin and morphine, and such a small amount can be deadly. In 2020 there were an average of 93,655 deaths (including all drugs). In 2021, there was an average of 107,622 deaths (including all drugs). So the thing now to focus on is the rise in opioid deaths.
Synthetic opioids, like Fentanyl, have become a massive problem in the ongoing opioid epidemic. In 2020, there was an average of 57,834 synthetic opioid deaths. In 2021 the number rose to 71,238 deaths. Synthetic opioids are being made to look as if they are prescriptions but are really, but they are made in laboratories. The problem with synthetic opioids is the most common one is Fentanyl. Even though Fentanyl can be prescribed, people have found a way to manufacture it illicitly.
Illicitly manufactured Fentanyl can be found in different forms, such as powder and liquid. The most common thing done with Fentanyl is it is laced with other drugs like methamphetamine, cocaine, and heroin. This allows the dealer to expand their product and make more money. Unfortunately, the cost of this occurring has led to numerous overdoses involving other substances.
The number of cocaine overdoses in 2020 was 19,927. That number then rose by over 4,500 to 24,538 in 2021. We see a similar thing occurring with meth overdoses. In 2020 the number of overdoses was 24,567 and jumped to 32,856 in 2021. It has become well known that you risk using Fentanyl when purchasing any drug on the streets.
When using illegal drugs, you never honestly know what is used to cut the drug and expand the product for the dealers. Some of the more common ones in the early 2000s were baby powder and mild anesthetics. Instead of that, they’re being cut with Fentanyl. The reason is that Fentanyl is up to 90% cheaper than heroin. Thus, making it perfect to cut other opioids because it can easily go unnoticed. Dealers are using Fentanyl to make more money, and people can get higher due to the difference in potency between heroin and Fentanyl. The major problem no one is seeing is that 2 milligrams of Fentanyl can be lethal to someone.
The signs to look for if you are wondering if someone is using synthetic opioids such as Fentanyl are:
- Slow, Shallow breathing
- Constricted pupils
- Nausea and vomiting
The signs of overdose are:
- Cold, Clammy Skin
- Breathing failure
- Extreme constriction of the pupils
- Blush tent to the nails and skin
- Gurgling or choking sound while breathing
Knowing what to do if someone around you is overdosing is important. First, call 911 immediately and don’t leave the person’s side. If they are vomiting, roll them on their side and hold them there; otherwise, it could block their airways. If you were also using drugs, most states have “The Good Samaritan Law.” This prevents you from arrest or charges when seeking medical help for someone overdosing.
Overdosing can be very scary, and it is important to know what to do. Thousands have died from drugs in the last year, and it is crucial to know the signs of drug use and the signs of a potential overdose. Many have lost their lives because they were alone or no one knew what to do. If you are seeking treatment, it’s essential to get help before it’s too late. Fentanyl is fueling these overdoses, and there is a way to put it all behind you and a way to live life drug-free for good.